LINKEDINCOMMENTMORE

Dear Dr. Roach: I am looking forward to having my 90-year-old father-in-law come to live with us later this year, but we have a difference of opinion about his diet.

He maintains that because he is taking warfarin, he can have only occasional salads and limited green vegetables. It is my understanding that as long as his consumption of these foods is relatively consistent, they would be fine additions to his diet — and would be especially helpful in alleviating his persistent constipation issues.

Can you discuss this subject and possibly resolve our disagreement?

J.E.

Dear J.E.: Warfarin (Coumadin) blocks the action of vitamin K, stopping the formation of active clotting factors. Vitamin K is found especially in leafy green vegetables, so it’s the balance of warfarin and vitamin K intake that determines how much active clotting factor is made.

So, you are both right. He shouldn’t suddenly increase his intake of salads and other greens, as his INR (the international normalized ratio, the standard test for determining clotting time and effectiveness of warfarin) will decrease and possibly put him at risk for blood clots, based on whatever risk factor he is taking warfarin for, such as atrial fibrillation or history of blood clot.

However, by adjusting his dose, he can eat reasonable amounts of healthy green vegetables, and get the many health benefits that go with them, including improving constipation for many. However, he will have to do so in a controlled manner, with the help of his doctor to manage the warfarin.

You are quite right that consistency is the key to maintaining an INR that is effective at preventing clots and not so high that it puts him at risk of excessive bleeding.

Dear Dr. Roach: I recently read your article about the use of Propecia for female hair loss. I am a healthy 59-year-old female, runner, yoga instructor, Pilates enthusiast and cyclist. I have noticed hair loss over the past two years, and the results of blood work showed low ferritin stores, healthy hemoglobin and possible low protein, which I am elevating with supplements and more awareness of my diet. What would your recommendation be for my situation?

V.S.

Dear V.S.: A low ferritin level worries me. Although it can come from diet, it also can indicate poor absorption (such as celiac disease, especially with low protein) or iron loss (such as colon polyps). Before treating the hair loss, make sure your doctor has done a thorough workup, including colonoscopy if not done recently. If everything looks OK and your labs get better with careful diet, then you certainly can try treatment for hair loss, such as the laser device mentioned above. Some experts in hair loss use both finasteride (Propecia) and the laser.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1MJm48p